Oklahoma, 2004

Damaging Wind in Oklahoma, August 3, 2004

August 3, 2004 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 3, 8:35 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 3, 8:35 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT TUE AUG 3 2004

.UPDATE...
WILL MAKE MINOR TWEAKS TO TEMPS/DEWPOINTS...FOR FIRST FEW PERIODS.
WILL ALSO ADJUST POPS. CONVECTIVE ACTIVITY EXPECTED TO CONTINUE
MOVING EASTWARD ACROSS EXTREME NORTHERN OKLAHOMA THROUGH
MIDNIGHT...WITH SOUTHERN EXTENT OF ACTIVITY DYING OUT.

DANGEROUS HEAT WILL CONTINUE OVER CENTRAL AND SOUTHERN AREAS
TOMORROW AHEAD OF FRONT. WILL ISSUE GRAPHICASTS AND SPECIAL WEATHER
STATEMENT TO HIGHLIGHT PROBLEM.

&&

11

&&

735 PM CDT TUE AUG 3 2004

.UPDATE...
UPDATED GRIDS/ZONES TO REFLECT CURRENT CONVECTIVE ACTIVITY OVER
NORTHWEST PARTS OF FORECAST AREA. ACTIVITY STILL EXPECTED TO
DECREASE IN COVERAGE AND INTENSITY BY MID-LATE EVENING WITH LOSS OF
HEATING...DESPITE 18Z MODELS DEPICTING FAIRLY WIDESPREAD BAND OF
SHOWERS/STORMS HOLDING TOGETHER AND MOVE ACROSS MOST/ALL OF FORECAST
AREA THROUGH TOMORROW MORNING. BASED ON NEW SOUNDINGS...THIS IS VERY
UNLIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74 102  68  87 /   0  20  30  10
HOBART OK         74 104  70  91 /   0  20  30  10
WICHITA FALLS TX  75 102  73  93 /   0  10  20  20
GAGE OK           70  96  66  88 /  20  20  20  10
PONCA CITY OK     74  99  64  85 /  50  30  20  10
DURANT OK         76  99  72  90 /   0  10  20  10

&&

11

&&

308 PM CDT TUE AUG 3 2004

.DISCUSSION...
WARM MID-LEVEL TEMPERATURES SHOULD SUPPRESS STORM DEVELOPMENT OVER
OUR FORECAST AREA THIS EVENING.  AS A COLD FRONT APPROACHES
OVERNIGHT... HOWEVER... LOW-LEVEL CONVERGENCE MAY BE SUFFICIENT TO
CRANK OUT A FEW STORMS ALONG THE FRONT IN NORTHWEST OKLAHOMA.  THE
FRONT IS FORECAST TO ADVANCE SOUTHEAST... THEN SOUTH... DURING THE
DAY WEDNESDAY.  AGAIN... SCATTERED SHOWERS AND THUNDERSTORMS MAY
OCCUR ALONG THE FRONT.  THE WARM LAYER ALOFT WILL PROBABLY PREVENT
THE STORMS FROM BECOMING WIDESPREAD... IF THEY OCCUR AT ALL.

THE INITIAL FRONT IS FORECAST TO CONTINUE WELL INTO TEXAS BEFORE
DISSIPATING.  MODELS SUGGEST A SLIGHT REINFORCEMENT ARRIVING
TOMORROW NIGHT IN THE NORTH... WITH CONTINUING SLIGHT CHANCES OF
RAIN.

IT NOW APPEARS THAT CLOUD COVER WILL BE LESS THICK THAN PREVIOUSLY
ANTICIPATED... BUT THE AIRMASS LOOKS A BIT COOLER... SO THE NET
EFFECT ON TEMPERATURES IS TOWARD COOLER VALUES OVER THE NEXT SEVERAL
DAYS - AFTER THE FRONTAL PASSAGE.

A MINOR WARMUP IS FORECAST THIS WEEKEND AHEAD OF ANOTHER COLD FRONT
THAT SHOULD ARRIVE EARLY NEXT WEEK.

IN GENERAL... ACCEPTED THE FRONTAL TIMING OF THE ETA AND THE BASIC
PRECIPITATION PATTERN OF THE ETA12 IN THE NEAR TERM.
&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23 = CMS
Hazardous weather outlook, Aug 3, 5:45 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT TUE AUG 3 2004

OKZ004>048-050>052-TXZ083>090-041200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT NORTHWEST PARTS OF
OKLAHOMA THROUGH THE EVENING...BUT ARE EXPECTED TO BEGIN DISSIPATING
BY LATE EVENING. ALTHOUGH ISOLATED STORMS COULD PRODUCE DAMAGING
WIND GUSTS...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

DISCUSSION...
A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE CENTRAL PLAINS
TONIGHT...AND WILL MOVE INTO FAR NORTHWEST AND NORTH CENTRAL
OKLAHOMA AROUND DAYBREAK WEDNESDAY. AHEAD OF THE FRONT...
THUNDERSTORMS THAT OCCUR OVER NORTHWEST PARTS OF OKLAHOMA WILL BE
CAPABLE OF PRODUCING STRONG...OR EVEN DAMAGING WIND GUSTS. THIS
OCCURRENCE IS EXPECTED TO BE VERY ISOLATED. THE HIGH WIND CONCERN IS
DUE TO SIGNIFICANT DIFFERENCES IN THE DRY BULB TEMPERATURE AND THE
DEWPOINT TEMPERATURE IN THE LOWER LEVELS OF THE ATMOSPHERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE INTO AT LEAST THE FIRST PART OF
THE WEEKEND UNDER NORTHWEST FLOW ALOFT.

OTHER HAZARDOUS WEATHER...
HEAT INDEX VALUES WILL BE IN THE 105 TO 111 DEGREE RANGE AGAIN
WEDNESDAY BETWEEN 11 AM AND 6 PM ACROSS MUCH OF CENTRAL AND SOUTHERN
OKLAHOMA AND NORTHERN TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY MORNING.

11

In the hours before

Special weather statement, Aug 3, 5:37 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT TUE AUG 3 2004

OKZ004-040000-
HARPER OK-
637 PM CDT TUE AUG 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF LAVERNE AT 637 PM
CDT...MOVING EAST AT 35 MPH. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY
WITH THIS STORM. IF THE STORM INTENSIFIES...STRONGER WIND GUSTS WILL
BE LIKELY.
Special weather statement, Aug 3, 6:52 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT TUE AUG 3 2004

OKZ004-009-040115-
ELLIS OK-HARPER OK-
752 PM CDT TUE AUG 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN ELLIS AND HARPER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF LAVERNE AT
752 PM CDT...MOVING EAST AT 30 MPH. THIS STORM WILL PRODUCE STRONG
WINDS...WITH GUSTS TO AROUND 50 MPH. PEOPLE IN HARPER AND FAR
NORTHERN ELLIS COUNTY...INCLUDING LAVERNE AND MAY SHOULD BE PREPARED
FOR STRONG WINDS.
Special weather statement, Aug 3, 8:54 PM CST, 16 minutes before
OKZ019-020-022>048-050>052-TXZ083>090-040930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CDT TUE AUG 3 2004

...DANGEROUS HEAT TO CONTINUE ONE MORE DAY...

EXCESSIVE HEAT INDEX VALUES WILL BE SEEN AGAIN ON WEDNESDAY ACROSS
MUCH OF CENTRAL OKLAHOMA...AND ALL OF SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE HIGHEST HEAT INDEX VALUES FROM LATE MORNING THROUGH
THE LATE AFTERNOON ARE EXPECTED OVER AREAS FROM AROUND VERNON AND
WICHITA FALLS TEXAS...NORTHWARD THROUGH LAWTON...OKLAHOMA CITY...
ARDMORE...AND ADA. READINGS BETWEEN 105 AND 110 DEGREES WILL BE
POSSIBLE...AS AIR TEMPERATURES IN THE UPPER 90S AND LOWER 100S...
COMBINE WITH HIGH HUMIDITY VALUES.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY.  DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.
WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING.  WEAR A
HAT TO SHIELD YOURSELF FROM THE SUN...AND USE A SUNSCREEN TO REDUCE
POSSIBLE SUNBURN.

A COLD FRONT WILL SLOWLY PROGRESS SOUTHWARD THROUGH THE AREA
WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY...WHICH WILL COOL THINGS
OFF FOR THURSDAY INTO THE WEEKEND.

11

The radar

The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
August 3, 9:10 PM CST
Where
Woods County, 7 mi SSW of Alva
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -98.717

Wind was measured by the Oklahoma mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417666.